Amitraz: an unusual aetiology of Ogilvie's syndrome


Aslan Ş. , Bilge F., Aydinli B., Ocak T., Uzkeser M., Katirci Y.

HUMAN & EXPERIMENTAL TOXICOLOGY, vol.24, no.9, pp.481-483, 2005 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 24 Issue: 9
  • Publication Date: 2005
  • Doi Number: 10.1191/0960327105ht550cr
  • Title of Journal : HUMAN & EXPERIMENTAL TOXICOLOGY
  • Page Numbers: pp.481-483

Abstract

Amitraz is an insecticide/acaricide of formamidine pesticides used worldwide for ectoparasites in animals. Because of its widespread use, amitraz poisoning is frequently encountered in Turkey. Case report: A 36-year-old, comatose female was admitted to the hospital. Although it was stated that she had taken a glass of water containing amitraz, the exact volume of the substance was unknown. On admission, her Glasgow Coma Scale score was 10/15. Clinical findings were vomiting, miosis, bradycardia and hypotension. The patient's vital signs were body temperature 37.2 degrees C, pulse 54 bpm, blood pressure 80/50 mmHg and pulseoximetry 84%. Supportive treatment consisting of oxygen, fluid replacement and gastric lavage, activated charcoal and atropine was administered. On the second day, signs of Ogilvie's syndrome characterized by severe tenderness, distension and pain in the abdomen were seen. On the third day, the patient's condition improved except for abdominal distension and pain, inability to pass faeces or flatus through the anus. Although continuous nasogastric tube decompression was performed, her complaints were not resolved completely. Neostigmine was administered on the fourth day. On the fifth day, abdominal pain and distension were decreased, and stool passage began. She had a complete clinical and laboratory improvement, which warranted her discharge on the seventh day of admission.